Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 74, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2020, 4:15 AM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2020, 4:15 AM CDT (09:15 UTC)
- Expired
- Jul 18, 2020, 4:44 AM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:40 AM CDT | TSTM WND DMG | 1 N Augusta, WI | TREE AND LARGE BRANCHES DOWN, INCLUDING ONE ON A POWER LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
331
WUUS53 KMPX 180915
SVRMPX
WIC017-035-181000-
/O.NEW.KMPX.SV.W.0074.200718T0915Z-200718T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Sat Jul 18 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Chippewa County in west central Wisconsin...
Northern Eau Claire County in west central Wisconsin...
* Until 500 AM CDT.
* At 415 AM CDT, a severe thunderstorm was located over Lake Wissota,
or 7 miles northeast of Eau Claire, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cadott around 430 AM CDT.
Boyd around 440 AM CDT.
Stanley around 450 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4477 9154 4520 9134 4516 9092 4463 9092
TIME...MOT...LOC 0915Z 287DEG 30KT 4494 9134
HAIL...1.00IN
WIND...60MPH
$$
BORGHOFF2 follow-up statements
746
WWUS53 KMPX 180933
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Sat Jul 18 2020
WIC017-035-181000-
/O.CON.KMPX.SV.W.0074.000000T0000Z-200718T1000Z/
Chippewa WI-Eau Claire WI-
433 AM CDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHEASTERN CHIPPEWA AND NORTHEASTERN EAU CLAIRE COUNTIES...
At 433 AM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Cornell to near Fall Creek, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Chippewa and northeastern Eau Claire Counties, including
the following locations... Lake Eau Claire County Park, Ludington,
Otter Lake and County Roads F And H.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4474 9139 4517 9107 4516 9092 4463 9092
TIME...MOT...LOC 0933Z 280DEG 33KT 4514 9096 4472 9127
HAIL...1.00IN
WIND...60MPH
$$
BORGHOFF307
WWUS53 KMPX 180944
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 AM CDT Sat Jul 18 2020
WIC017-035-180954-
/O.CAN.KMPX.SV.W.0074.000000T0000Z-200718T1000Z/
Chippewa WI-Eau Claire WI-
444 AM CDT Sat Jul 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4474 9139 4517 9107 4516 9092 4463 9092
TIME...MOT...LOC 0942Z 287DEG 30KT 4514 9094 4472 9125
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:13 AM CDT, 2 minutes earlier.
Area forecast discussion, Jul 18, 4:13 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Sat Jul 18 2020
.SHORT TERM...(Today through Sunday)
Issued at 412 AM CDT Sat Jul 18 2020
Excessive heat and another round of severe weather are what's on tap
for this afternoon and evening. While tonight and Sunday will be dry
along with cooler and much more pleasant air.
Overnight MCS is finally ending its southward push as it encounters
drier air at h85 (per SPC mesoanalysis) and stronger capping (h7
temps near 14c). The outflow boundary from it has push into
northwest IA to southeast MN. The main cold front is still back
across the central Dakotas, extending between a weak surface south
of the Badlands and another up over central Manitoba. South winds
across northern IA continue to gust up around 15 kts, so expect this
outflow to get pushed back north pretty quick this morning. By the
afternoon, the northern low will have moved into northwest Ontario,
due north of Lake Superior, which will help drag the cold front into
central MN, ending up somewhere near a Granite Falls to Mora line at
21z, which is also when the southern surface low will be up into
southwest MN. Ahead of this front, it will be downright oppressive,
with dewpoints expected to pool into the upper 70s, as temperatures
move into the low/mid 90s. Currently have heat index values topping
out near 110 in the heat warning and the only change made to the
heat headlines being to add Wright, Anoka, and Washington counties
to the warning. We are seeing the cirrus deck erode pretty quick
across eastern SoDak/western MN, so it does not look like cloud
cover will impede the heat for today.
For the thunder threat, as you can imagine, these surface conditions
sitting beneath nearly dry adiabatic mid level lapse rates will
result in extreme levels of instability. The question really is
when/where will the cap break. The cap will erode from northwest to
southeast in response to height falls in association ahead of a
shortwave moving across NoDak. Storms look to initiate around 21z,
likely on the cool side of the cold front in the vicinity of St.
Cloud. By 00z, focus should start shifting to the warm sector,
though there's plenty of uncertainty with how far southwest into the
warm sector it develops. For sure, we'll see warm sector convection
in WI, where capping will be a little weaker, but it's a bit more
uncertain into south central MN, where some CAMs show storms
developing (NAM/NMM/ARW) and others mostly do not
(HRRR/Canadian/NSSL). Main severe threat looks to be from large hail
(possibly very large thanks to the degree of instability) and
damaging winds, given the linear mode expected. Tornado threat is
limited by weak low level flow, but you could still get one if a
storm happens to line up favorably with any boundaries that result
in a localized backing of low level winds. As SPC alluded to in
their Day 1 outlook, an upgrade to an enhanced for portions of the
slight will more than likely be needed.
For tonight, sped up the departure of PoPs, with the MPX area
looking to be completely dry by 6z as dewpoints in the upper 50s
push into western MN. This pleasant airmass will be in place for the
day on Sunday, with breezy northwest winds expected and highs right
near normal, all-in-all a very spectacular weather day after what we
will experience today.
.LONG TERM...(Sunday night through Friday)
Issued at 412 AM CDT Sat Jul 18 2020
Low amplitude troughing across the Great Lakes will help keep Monday
and Tuesday cooler. For Tuesday the ECMWF/GFS/GEM continue to track
a weak shortwave across the upper Midwest and increase PoPs on
Tuesday afternoon. Guidance begins to diverge with their solutions
with different timing and handling of various weak shortwaves
through the end of the forecast period. Instability and moisture
will gradually increase, too. With that in mind we've opted to stick
close to the NBM PoPs through Friday night. This results in chance
PoPs Tuesday afternoon through Friday night, and at this time there
isn't confidence to go dry for any specific period over that span.
An area of greater forecast confidence and agreement is the signal
for building heights and ridging across the central CONUS. High
temperatures near 90 on Thursday/Friday with low 90s across the CWA
on Saturday. Surface dew points also rebound into the low 70s for
Thursday through Saturday. Looking beyond the forecast period, the
CPC 6 to 10 day and 8 to 14 day outlooks create a feeling of deja vu
with higher probabilities for above normal temperatures centered
over MN/WI.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jul 18 2020
Incoming storms tonight is the still the concern, and winds could
be strong to severe. Slowed down the progression of the storms
based from current radar and satellite trends and may have to
amend KRWF storms if current trends continue. Storms will exit
KEAU area after 12Z and should begin to scatter out with winds out
of the S/SSW. After that, a quiet day before more storms fire up
later Saturday afternoon ahead of and along the front.
KMSP...
Will bring in storms in around 07Z or just after. At this point
it looks like storms will sweep across MSP, with potential for
40-50 knots or more. Then another round of storms developing after
22z.
/OUTLOOK FOR KMSP/
Monday...VFR. W wind 5 kts.
Tuesday...MVFR possible. Chc TSRA. SE wind 5-10 kts.
Wednesday...VFR. SW win 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
MN...Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
evening for Anoka-Blue Earth-Brown-Carver-Dakota-Hennepin-
Le Sueur-Martin-McLeod-Nicollet-Ramsey-Redwood-Renville-
Rice-Scott-Sibley-Waseca-Washington-Watonwan-Wright.
Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for Chippewa-Chisago-Faribault-Freeborn-Goodhue-Isanti-
Kandiyohi-Lac Qui Parle-Meeker-Sherburne-Steele-Yellow
Medicine.
&&
SHORT TERM...MPG
LONG TERM...BPH
AVIATION...BPHHazardous weather outlook, Jul 17, 8:58 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 858 PM CDT Fri Jul 17 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 858 PM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Damaging winds are the concern tonight as a line of severe thunderstorms in North Dakota and northwest Minnesota move southeast, reaching southern Minnesota and western Wisconsin by sunrise. Heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat and humidity will increase Saturday, after any morning cloud cover departs. Afternoon heat indices of 95 to 105 degrees are expected in most areas, with heat index values up to 110 degrees possible across southern Minnesota. Thunderstorms are expected to develop again late Saturday afternoon into Saturday night. A risk for severe weather and heavy rainfall will again be possible across the entire area. There is a small chance for thunderstorms Monday, and a batter chance for storms, including severe weather, on Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed overnight and again late Saturday.
In the hours before
Local storm report, Jul 18, 3:08 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM TSTM WND GST 2 WSW EDEN PRAIRIE 44.83N 93.47W
07/18/2020 M59 MPH HENNEPIN MN ASOS
&&
BPHLocal storm report, Jul 18, 3:33 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND GST HANLEY FALLS 44.69N 95.61W
07/18/2020 M55 MPH YELLOW MEDICINE MN MESONET
MESONET STATION MN033 HANLEY FALLS MN-23
MILE POST 94.
0115 AM TSTM WND GST 4 S GRANITE FALLS 44.75N 95.55W
07/18/2020 M52 MPH YELLOW MEDICINE MN AWOS
AWOS STATION KGDB GRANITE FALLS AP.
1215 AM TSTM WND GST 3 WSW MORRIS 45.57N 95.97W
07/18/2020 M53 MPH STEVENS MN AWOS
AWOS STATION KMOX MORRIS AP.
0115 AM TSTM WND GST 4 ESE BELGRADE 45.43N 94.93W
07/18/2020 M52 MPH STEARNS MN MESONET
MESONET STATION MN043 BELGRADE 3ESE.
0230 AM TSTM WND GST 2 W WINTHROP 44.54N 94.41W
07/18/2020 M57 MPH SIBLEY MN MESONET
MESONET STATION MN032 WINTHROP 2W.
0312 AM TSTM WND GST 3 W WOODBURY 44.92N 92.99W
07/18/2020 M57 MPH RAMSEY MN MESONET
MESONET STATION DW3800 MAPLEWOOD.
1241 AM TSTM WND GST 2 NW FORESTON 45.75N 93.74W
07/18/2020 M66 MPH MILLE LACS MN MESONET
MESONET STATION EW9116 FORESTON.
0315 AM TSTM WND GST 3 S LAKEVILLE 44.63N 93.23W
07/18/2020 M53 MPH DAKOTA MN AWOS
AWOS STATION KLVN LAKEVILLE AP.
0135 AM TSTM WND GST 3 SSW RUSH CITY 45.64N 92.99W
07/18/2020 M50 MPH CHISAGO MN MESONET
MESONET STATION MN004 HARRIS 2N.
0115 AM TSTM WND GST HANLEY FALLS 44.69N 95.62W
07/18/2020 M55 MPH YELLOW MEDICINE MN MESONET
MNDOT RWIS ALONG HIGHWAY 23.
&&Local storm report, Jul 18, 3:36 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM TSTM WND GST 2 E RICHFIELD 44.88N 93.23W
07/18/2020 M55 MPH HENNEPIN MN ASOS
ASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.
&&
BORGHOFFSpecial weather statement, Jul 18, 3:43 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
343 AM CDT Sat Jul 18 2020
MNZ077-078-WIZ024>026-180915-
Rice-Goodhue-Pierce-Dunn-Pepin-
343 AM CDT Sat Jul 18 2020
...A LINE OF STORMS WILL AFFECT GOODHUE...RICE...PEPIN...PIERCE AND
DUNN COUNTIES...
At 343 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colfax to near Cannon Falls to near
Lonsdale. Movement was southeast at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Colfax around 350 AM CDT.
Elk Mound around 355 AM CDT.
Zumbrota and Goodhue around 400 AM CDT.
Nerstrand around 405 AM CDT.
Kenyon around 410 AM CDT.
Other locations impacted by these storms include Caryville, Tainter
Lake, Wastedo, Esdaile, Weston, Bombay, Red Wing Airport, Menomonie
Airport, Frontenac State Park and Ella.
LAT...LON 4460 9165 4459 9202 4441 9209 4445 9224
4445 9243 4437 9243 4436 9255 4420 9256
4419 9325 4439 9353 4443 9352 4448 9328
4447 9305 4452 9304 4454 9280 4462 9279
4486 9231 4485 9216 4495 9214 4517 9169
TIME...MOT...LOC 0843Z 309DEG 41KT 4497 9180 4452 9283 4440 9341
BORGHOFFSpecial weather statement, Jul 18, 3:44 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
344 AM CDT Sat Jul 18 2020
WIZ016-027-180930-
Chippewa-Rusk-
344 AM CDT Sat Jul 18 2020
...A LINE OF STORMS WILL AFFECT RUSK AND CHIPPEWA COUNTIES...
At 344 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Bruce to 8 miles
northeast of New Auburn to 6 miles southwest of Bloomer. Movement was
east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Bruce around 355 AM CDT.
Chippewa Falls around 400 AM CDT.
Ladysmith and Lake Wissota around 405 AM CDT.
Cornell around 410 AM CDT.
Cadott around 420 AM CDT.
Sheldon around 425 AM CDT.
Boyd around 430 AM CDT.
LAT...LON 4538 9083 4537 9092 4512 9092 4486 9106
4500 9166 4506 9166 4521 9157 4521 9154
4561 9145 4564 9080
TIME...MOT...LOC 0844Z 273DEG 30KT 4554 9137 4528 9144 4504 9159
BORGHOFFSpecial weather statement, Jul 18, 4:06 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
406 AM CDT Sat Jul 18 2020
MNZ074-082-083-180945-
Brown-Blue Earth-Watonwan-
406 AM CDT Sat Jul 18 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...WESTERN
BLUE EARTH AND WATONWAN COUNTIES...
At 406 AM CDT, a strong thunderstorm was located near St. James, or
21 miles south of New Ulm, moving east at 35 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
This storm will be near...
Madelia and Lewisville around 415 AM CDT.
Lake Crystal and Vernon Center around 435 AM CDT.
Good Thunder around 445 AM CDT.
Other locations impacted by this storm include Grogan, St James
Airport, Garden City, La Salle, Echols, Judson and South Branch.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4385 9471 4416 9473 4424 9430 4421 9424
4422 9422 4420 9422 4420 9414 4418 9411
4385 9402
TIME...MOT...LOC 0906Z 262DEG 32KT 4400 9454
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:36 AM CDT | Special Weather Statement | MPX | Polk | 39 min |
| Jul 18, 3:43 AM CDT | Special Weather Statement | MPX | Dunn, Pepin, Pierce | 32 min |
| Jul 18, 3:44 AM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 46 min |
| Jul 18, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.